[hear-it.org] People who have been treated for testicular cancer with cisplatin-based chemotherapy often experience both hearing loss and tinnitus.
*A study finds that increasing doses of cisplatin were associated with increased hearing loss in different frequencies.
Many people treated for testic*ular cancer experience hearing loss after cisplatin-based chemotherapy. This is the result of the first ever study of the cumulative effects of cisplatin-based chemotherapy on hearing levels in testicular cancer patients. The study found that increasing doses of cisplatin were associated with increased hearing loss at most of the tested frequencies, involving 4, 6, 8, 10 and 12 kHz.
40% ALSO EXPERIENCES TINNITUS
“In addition to hearing loss, about 40% of patients also experienced tinnitus (ringing in the ear), which was significantly correlated with reduced hearing,” says Dr. Lois B. Travis, M.D., Sc.D., the Lawrence D. Einhorn Professor of Cancer Research at the Indiana University School of Medicine and a researcher at the Indiana University Melvin and Bren Simon Cancer Center in the US.
The researchers studied 488 men enrolled in the Platinum Study, which is open at the IU Simon Cancer Center and seven other cancer centers in the United States and Canada. The aim of the study was to gain new information that can benefit future testicular cancer patients and other patients treated with cisplatin-based chemotherapy.
NEED FOR COMPREHENSIVE HEARING ASSESSMENTS
The study authors stress that although the study was conducted in patients with testicular cancer, the general conclusions are likely applicable to patients with other types of adult-onset cancers that are commonly treated with cisplatin.
“The results show the importance of comprehensive hearing assessments, preferably both before and after treatments. Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing and other factors that may further damage h-earing,” Dr. Travis concludes.
The study was published in the Journal of Clinical Oncology.